Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Lubbock, TX

September 14, 20234 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 14, 2023, 7:03 PM CDT for 4 counties in Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2023, 7:03 PM CDT (00:03 UTC)
Expired
Sep 14, 2023, 7:45 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 102 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:45 PM CDTHAIL 1.75Earth, TXMedia relayed public report of hail up to golf ball size. Mostly quarter to half-dollar size. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS54 KLUB 150003
SVRLUB
TXC017-069-279-369-150045-
/O.NEW.KLUB.SV.W.0252.230915T0003Z-230915T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
703 PM CDT Thu Sep 14 2023

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bailey County in northwestern Texas...
  Southeastern Parmer County in the Panhandle of Texas...
  Southwestern Castro County in the Panhandle of Texas...
  Northern Lamb County in northwestern Texas...

* Until 745 PM CDT.

* At 703 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles north of Earth to 6 miles east of Oklahoma
  Lane, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Muleshoe, Earth, Lazbuddie, and Springlake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3444 10281 3444 10236 3423 10213 3423 10271
TIME...MOT...LOC 0003Z 307DEG 13KT 3437 10240 3437 10276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

17
1 follow-up statement
511 
WWUS54 KLUB 150020
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
720 PM CDT Thu Sep 14 2023

TXC017-069-279-369-150045-
/O.CON.KLUB.SV.W.0252.000000T0000Z-230915T0045Z/
Bailey TX-Parmer TX-Castro TX-Lamb TX-
720 PM CDT Thu Sep 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN BAILEY...SOUTHEASTERN PARMER...SOUTHWESTERN CASTRO
AND NORTHERN LAMB COUNTIES...

At 719 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Earth to 6 miles southwest of
Lazbuddie, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Muleshoe, Earth, Lazbuddie, and Springlake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 10279 3440 10232 3423 10213 3423 10271
TIME...MOT...LOC 0019Z 307DEG 13KT 3434 10234 3434 10270 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:33 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 14, 6:33 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Thu Sep 14 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 228 PM CDT Thu Sep 14 2023

Water vapor imagery currently shows a shortwave trough over New
Mexico and an upper level trough tracking northeast through Quebec.
Westerly flow aloft will continue over the region allowing for
moisture transport from west to east. Low cloud cover has gradually
decreased this afternoon over portions of the FA as isentropic
ascent has become weaker, which has allowed for temperatures to
rapidly increase. This heating along with a low-level theta-e ridge
axis extending from eastern New Mexico to the South Plains has
already resulted in a deepening CU field and may allow for isolated
thunderstorms to develop this evening. Therefore, PoPs were
broadened and increased slightly for portions of the western South
Plains and far southwestern TX Panhandle through this evening.
Tonight, the entrance region of the upper level jet will move across
the FA and will work in conjunction with the warmer surface
temperatures and moist upslope surface flow to initiate
thunderstorms over eastern New Mexico which are expected to move
across most of the FA through early Friday morning. Instability
looks better than previous nights with steepening lapse rates and
MUCAPE values greater than 1000 J/kg which will warrant the
possibility of stronger storms with wind gusts up to 50 mph.
However, the main threat once again looks to be localized heavy
rainfall analyzed on soundings by the elongated CAPE profiles.

Tomorrow, cloud cover looks to stick around for the early morning
hours which will help keep surface heating at a minimum. Similar to
today, uncertainty remains regarding how quickly cloud cover will
dissipate with similar uncertainty regarding temperatures and
precipitation chances during the afternoon hours. We do expect a
moderate amount of clearing which may fuel isolated thunderstorm
development near the NM state line tomorrow afternoon. Based on
today's trends and the similar synoptic pattern tomorrow have opted
to keep the NBM blend of temperatures in the 70s area-wide.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 228 PM CDT Thu Sep 14 2023

Convection will likely be ongoing across portions of the FA ahead of
a slow moving upper shortwave. The shortwave trough will deamplify
as the axis moves overhead late Saturday/early Sunday and will
result in decreased rain chances. Some drizzle may still be possible
as weak isentropic lift will remain. The upper ridge to our west
will attempt to move overhead by the late weekend, but models are in
fairly decent agreement with the ridge deamplifying with the upper
flow becoming more zonal to slightly northwesterly. This overall
pattern remains over the FA near the end of the forecast period.
Temps will warm back into the mid/upper 80s/low 90s by mid next week
with rain chances also returning during this time frame. Rain
chances will result from possible weak shortwave troughs in the
upper flow. Models are showing an upper low breaking from the main
trough over the Pacific Northwest by mid next week but differ on the
eventual path of the low. There is consensus that the upper low will
bring a highly modified cold front into the region along with dry,
windy conditions.

&&

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Thu Sep 14 2023

VFR early this evening should collapse to MVFR (perhaps IFR at
times) shortly after sunset as stratus redevelops. Barring a few
slow-moving SHRA/TS this evening, a greater window for TS should
open after midnight once again at LBB and PVW as clusters of TS
move out of NM. Not confident in these reaching CDS as most models
track this well to the south, but some thunder is still possible
here before activity wanes region wide through the morning. VFR
should not return until noon or a bit later at all terminals as
very moist E upslope winds remain intact.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....51
AVIATION...93
Hazardous weather outlook, Sep 14, 2:30 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
230 PM CDT Thu Sep 14 2023

TXZ021>044-151930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
230 PM CDT Thu Sep 14 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will be possible through this evening with
the highest chances near the New Mexico state line. An additional
round of more widespread thunderstorms is expected later tonight
with primary hazards being wind gusts up to 50 mph and localized
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected each day through Saturday and
again next Tuesday. A few storms may produce locally heavy rainfall
and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 14, 4:27 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Lubbock TX
427 PM CDT Thu Sep 14 2023

TXZ033-039-142200-
Cochran TX-Yoakum TX-
427 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southern Cochran and
north central Yoakum Counties through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bledsoe, or 20 miles southwest of Morton, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Brief funnel clouds are possible with this storm. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to outdoor objects and
         vegetation is possible.

This storm will remain over mainly rural areas of southern Cochran
and north central Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 10305 3356 10269 3330 10280 3345 10306
TIME...MOT...LOC 2126Z 288DEG 15KT 3350 10299

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

17
Special weather statement, Sep 14, 4:45 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
445 PM CDT Thu Sep 14 2023

TXZ039-142215-
Yoakum TX-
445 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of central Yoakum
County through 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Plains, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Brief funnel clouds are possible with this storm. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 10300 3331 10293 3330 10262 3305 10268
TIME...MOT...LOC 2144Z 280DEG 15KT 3323 10291

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

17
Special weather statement, Sep 14, 5:15 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Lubbock TX
515 PM CDT Thu Sep 14 2023

TXZ039-142245-
Yoakum TX-
515 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southeastern Yoakum
County through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plains, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief funnel clouds are possible with this storm. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3314 10295 3325 10286 3316 10259 3315 10259
      3296 10277
TIME...MOT...LOC 2215Z 306DEG 10KT 3318 10285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

17
Special weather statement, Sep 14, 6:44 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
644 PM CDT Thu Sep 14 2023

TXZ021-150015-
Parmer TX-
644 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southeastern Parmer
County through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Oklahoma Lane, or 14 miles north of Muleshoe,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 10289 3452 10277 3439 10254 3431 10264
      3431 10280
TIME...MOT...LOC 2343Z 317DEG 9KT 3443 10280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

17

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Lamb, Parmer48 min
Sep 14, 7:43 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCastro, Lamb47 min
Sep 14, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBLamb46 min
Sep 14, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHale, Lamb48 min
Sep 14, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHale, Hockley, Lamb, Lubbock47 min
Sep 14, 9:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock48 min
Sep 14, 9:57 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
Sep 14, 10:25 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn35 min
Sep 14, 11:00 PM CDTSpecial Weather StatementLUBGarza30 min
Sep 15, 2:32 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Floyd, Garza, Hale, Lubbock, Lynn58 min
Sep 15, 2:38 AM CDTAreal Flood AdvisoryLUBLubbock2 hr
Sep 15, 3:26 AM CDTSevere Thunderstorm Warning Destructive damage threatLUBCrosby, Dickens, Garza, Kent64 min
Sep 15, 4:46 AM CDTRiver Flood WarningLUBLubbock14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.